Illinois, 2006

Heat in Illinois, July 28 to 31, 2006

July 28 to 31, 2006 · NWS LOT · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 5:50 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 5:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT FRI JUL 28 2006

.DISCUSSION...
320 AM

...HEAT WATCH FOR COOK COUNTY FROM NOON SATURDAY THROUGH 8 PM NEXT
TUESDAY WILL BE CONTINUED WITH THE ZONES THIS MORNING...

WE WILL KEEP THE HEAT WATCH IN EFFECT FOR THE WEEKEND AND BEGINNING
OF THE NEXT WEEK. THE MAXIMUM DEWPOINT GRADIENT IS ALONG A BOUNDARY.
THIS BOUNDARY WAS SEEN MOVING NORTH USING THE 04 UTC AND 06 UTC
SURFACE ANALYSIS. WILL USE THE WRF-NMM FORECAST OF DEWPOINT...
TEMPERATURE AND WIND FROM NCEP AND PROFILER WIND AT 850 AND SURFACE
WIND TRENDS FOR DEWPOINT FORECAST. WILL KEEP THE DEWPOINTS IN THE
70S TROUGH LATE FRIDAY THROUGH WEDNESDAY.  MADE LITTLE CHANGES IN
THE TEMPERATURE FORECAST AS THE HPC GUIDANCE AND MOS FROM GFS KEEP
THE HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S AND LOWS IN THE 70S
THROUGH WEDNESDAY. OUR HEAT INDEX FORECAST SHOWS 2 DAYS FOR MAXIMUM
HEAT INDICIES ABOVE 105 AND THREE DAYS OF MAXIMUM HEAT INDICIES OF
100 TO 105. THIS IS FOR SUNDAY...MONDAY AND TUESDAY. THESE ARE THE
DAYS WE MAY ISSUE A HEAT WARNING FOR COOK COUNTY. THERE ARE DAYS
WHERE THE HEAT INDICIES REACH 105 FOR THE REST OF FORECAST AREA OF
NORTH CENTRAL...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THESE ARE
SUNDAY...MONDAY AND TUESDAY. A HEAT ADVISORY MAY BE ISSUED FOR THE
REST OF OUR FORECAST AREA.

THE WARM AIR WILL MOVE INTO NORTHEAST ILLINOIS AS A LONG WAVE RIDGE
IS FORECAST TO MOVE OVER THE MISSISSIPPI VALLEY AND EASTERN GREAT
PLAINS BY MONDAY. THIS IS SEEN ON THE GFS...UKMET AND ECMWF MODELS.
THE GFS ENSEMBLE SHOWS THE RIDGE OVER THE GREAT PLAINS BY SUNDAY
EVENING. A SMALL TROUGH IS FORECAST TO MOVE THROUGH WISCONSIN
SATURDAY NIGHT. WILL ADD A CHANCE OF THUNDERSTORMS FOR THE NORTHERN
COUNTIES OF OUR FORECAST AREA.

WILL ADD SOME FOG IN THE FORECAST THIS MORNING. THERE IS A LOT OF
MOISTURE IN THE LOW LEVEL OF THE ATMOSPHERE. THE ACARS SOUNDING OVER
RFD SHOWS AN INVERSION AT HALF OF KILOMETER. SO WE EXPECT LITTLE
CONVECTIVE OR LARGE SCALE FORCING FOR TURBULENT MIXING. THE WIND IS
LIGHT SO UP TO HALF OF KILOMETER SO WE DON NOT EXPECT MECHANICAL
TURBULENCE EITHER.

&&

.AVIATION DISCUSSION CONCERNING 06Z TAFS...
650 AM

VIS AT THE LOCAL TERMINALS IS HIGHLY VARIABLE FROM 1SM AT GYY TO 4SM
AT ORD. RFD AND MDW ARE THE ONLY SFC OB SITES REPORTING 6SM+.
SUNRISE OCCURRED AT 541 AM...AND FG/BR SHOULD BEGIN TO DISSIPATE
SHORTLY AS TEMPS BEGIN TO RISE. LITTLE IN THE WAY OF UPSTREAM CLOUD
COVER TO CONTEND WITH THIS MORNING. TEMPS CLIMBING INTO THE LOWER
90S WITH DEWPOINTS AROUND 70 SHOULD ALLOW CU FIELD TO DEVELOP AROUND
7KFT. ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE BY LATE
AFTN...THOUGH LACK OF FORCING MECHANISM SHOULD PREVENT CONVECTION
FROM OVERCOMING CAP NR 800MB. H5 SHORTWAVE MOVING SE ACROSS WI TODAY
COULD GENERATE SOME TSRA IN THE EVENING...BUT UNCERTAINTY AND
LIMITED COVERAGE DONT SEEM TO WARRANT A MENTION AT THIS POINT.
WINDS LIGHT SW UNDER 10 KT DURING THE DAY WILL BE NEARLY CALM
OVRNGHT.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...HEAT WATCH COOK COUNTY NOON SATURDAY THRU 8 PM NEXT TUESDAY.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 28, 3:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT FRI JUL 28 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-290930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT FRI JUL 28 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT NORTH OF
INTERSTATE 80.

THERE IS AN EXCESSIVE HEAT WATCH FOR COOK COUNTY INCLUDING THE CITY
OF CHICAGO IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING.

THERE IS A CHANCE THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-290930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT FRI JUL 28 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT NORTH OF
INTERSTATE 80.

THERE IS AN EXCESSIVE HEAT WATCH FOR COOK COUNTY INCLUDING THE
CITY OF CHICAGO IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 28, 10:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1111 AM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     GILMAN                  40.77N 88.00W
07/27/2006                   IROQUOIS           IL   LAW ENFORCEMENT

            AROUND MILE MARKER 284 - CORN FIELDS FLATTENED. 2 MILES
            OF HIGH INTENSITY POWER LINES DOWN - CONSISTING OF 20 TO
            40 POLES. I-57 NEAR GILMAN HAS BEEN CLOSED.

0405 PM     FLOOD            MORRIS                  41.37N 88.43W
07/27/2006                   GRUNDY             IL   EMERGENCY MNGR

            IL-47 - NORTH SIDE OF TOWN - 4 TO 5 INCHES OF WATER.

0413 PM     FUNNEL CLOUD     MINOOKA                 41.45N 88.26W
07/27/2006                   GRUNDY             IL   FIRE DEPT/RESCUE

            IL-52 AND RIDGE ROAD

0419 PM     FUNNEL CLOUD     2 W SHOREWOOD           41.52N 88.24W
07/27/2006                   WILL               IL   LAW ENFORCEMENT

            COUNTY LINE AND IL-52.

0421 PM     FUNNEL CLOUD     JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            1 MILE EAST OF GOLF COURSE - US-52 -JEFFERSON ST-AND
            HOULBOLT RD.

0435 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   PUBLIC

            BLAKE RD AND ESSINGTON.

0436 PM     FLOOD            LOCKPORT                41.59N 88.05W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            IL-171 SOUTH OF DIVISION 8 INCHES OF WATER.

0440 PM     WATER SPOUT      EAST CHICAGO            41.65N 87.45W
07/27/2006                   LAKE               IN   PUBLIC

            111TH ST AND LAKE MICHIGAN

0440 PM     FUNNEL CLOUD     JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            IL-6 AND LARKIN

0442 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            MIDLAND AND US-52.

0445 PM     TSTM WND DMG     JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   NEWSPAPER

            A TREE FELL ON A GARAGE AT ST MARY MAGDALENE CHURCH.

0455 PM     TSTM WND DMG     LOCKPORT                41.59N 88.05W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            ONE FOOT DIAMTER TREE DOWN. FARRELL ST N OF IL-7. OTHER
            LIMBS DOWN IN LOCKPORT.

0500 PM     FUNNEL CLOUD     LOCKPORT                41.59N 88.05W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            MULTI FUNNEL CLOUDS. ARCHER AND NEW AVENUE.

0502 PM     FUNNEL CLOUD     ORLAND PARK             41.61N 87.85W
07/27/2006                   COOK               IL   TRAINED SPOTTER

            179TH AND LAGRANGE RD.

0502 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
07/27/2006  E1.88 INCH       WILL               IL   OTHER FEDERAL

            1.88 INCHES OF RAIN IN 45 MINUTES.

0505 PM     FLOOD            LIBERTYVILLE            42.28N 87.97W
07/27/2006                   LAKE               IL   TRAINED SPOTTER

            STREET FLOODING - INTERSECTION OF IL-21 AND MAPLE AVE.

0507 PM     FLOOD            MIDLOTHIAN              41.63N 87.72W
07/27/2006                   COOK               IL   TRAINED SPOTTER

            IL-83 AND CICERO AVE STREET FLOODING. 8 TO 9 INCHES DEEP.

0515 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            CONTINUED FLOODING - MIDLAND ST AND US-52/JEFFERSON ST. 6
            TO 8 INCHES OF WATER COVERING ROAD.

0525 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            SPRINGFIELD AND GLENWOOD STREETS - 10 TO 12 INCHES OF
            WATER ON ROAD.

0527 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            INTERSECTION OF RAYNOR AND INGALLS STREETS. 12 TO 16
            INCHES OF WATER ON ROAD.

0530 PM     LIGHTNING        CHANNAHON               41.43N 88.22W
07/27/2006                   WILL               IL   EMERGENCY MNGR

            HOUSE FIRE STARTED BY LIGHTNING AT 24600 FIELD DRIVE.

0530 PM     FLASH FLOOD      JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   EMERGENCY MNGR

            PAVEMENT DAMAGED BY FLOOD WATER AT WESTERN AND CASS.

0530 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            RAYNOR AND INGALLS STREETS CLOSED.

0532 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
07/27/2006  M5.50 INCH       WILL               IL   TRAINED SPOTTER

            5.5 INCHES OF RAIN IN 90 MINUTES AT BLACK RD AND INFANTRY
            DRIVE.

0535 PM     HEAVY RAIN       4 WSW MUNDELEIN         42.24N 88.08W
07/27/2006  M1.70 INCH       LAKE               IL   CO-OP OBSERVER

            1.70 INCHES OF RAIN IN 50 MINUTES.

0545 PM     LIGHTNING        MOKENA                  41.53N 87.88W
07/27/2006                   WILL               IL   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE ON FORREST DALE ROAD.

0559 PM     FLOOD            JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            US-52 AND HOULBOLT - 8 INCHES OF WATER ON ROAD.

0600 PM     FLOOD            NEW LENOX               41.52N 87.98W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            GOUGER ROAD SOUTH OF US-30. 6 INCHES OF STANDING WATER.

0600 PM     FLASH FLOOD      JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   EMERGENCY MNGR

            CARS STRANDED BY 4 TO 5 FEET OF FLOOD WATER UNDER VIADUCT
            ON ROUTE 30 EAST OF BRIGGS.

0600 PM     FLASH FLOOD      ORLAND PARK             41.61N 87.85W
07/27/2006                   COOK               IL   BROADCAST MEDIA

            CARS HAD TO BE PUSHED OUT OF DEEP STANDING WATER.

0600 PM     FLASH FLOOD      JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   NEWSPAPER

            CENTER STREET RAMP CLOSED AT I-80 BY STATE POLICE DUE TO
            4 FEET OF STANDING WATER.

0600 PM     FLASH FLOOD      JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   EMERGENCY MNGR

            BASEMENTS OF 30 HOMES AND BUSINESSES FLOODED

0611 PM     FLOOD            SCHERERVILLE            41.49N 87.45W
07/27/2006                   LAKE               IN   TRAINED SPOTTER

            US-41- 3/4 MILE SOUTH OF US-30 - 4 INCHES OF WATER ON
            ROAD.

0618 PM     FLASH FLOOD      JOLIET                  41.53N 88.12W
07/27/2006                   WILL               IL   TRAINED SPOTTER

            AT INTERSECTION OF LARKIN ST AND US-52/JEFFERSON. 2 TO 3
            FEET OF WATER.

0710 PM     FLOOD            LAKE BLUFF              42.28N 87.85W
07/27/2006                   LAKE               IL   LAW ENFORCEMENT

            ROAD CLOSED AT 14 SKOKIE VALLEY ROAD FOR HIGH WATER ON
            ROADWAY.

0729 PM     TSTM WND DMG     7 NE VALPARAISO         41.55N 86.96W
07/27/2006                   PORTER             IN   AMATEUR RADIO

            30 FOOT TREE DOWN ON THE ROAD AT THE COUNTY LINE 2 MILES
            WEST OF WESTVILLE NEAR ROUTE 6.

0729 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
07/27/2006  M6.13 INCH       WILL               IL   TRAINED SPOTTER

&&

ALLSOPP

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
July 28, 11:00 AM CST to July 31, 11:59 PM CST
Where
Cook forecast zone
Deaths
4 direct, 0 indirect
Reported by
GOVT OFFICIAL

The second heat wave of the summer developed during the end of July and continued into early August. High temperatures at Northerly Island in downtown Chicago reached 88 on July 28th, 93 on July 29th, 90 on July 30th and 98 on July 31st. The peak heat index at Northerly Island reached 100 on July 28th, 105 on July 29th, 106 on July 30th, and 116 on July 31st. The low temperature on the morning of July 21st was only 81. At Ohare Airport, the high temperature reached 93 on July 28th, 94 on July 29th, 90 on July 30th and 99 on July 31st. The peak heat index reached 94 on July 28th, 100 on July 29th, 98 on July 30th and 107 on July 31st. A cold front moved south across Lake Michigan during the late morning and early afternoon of July 30th. This front brought a period of cooler temperatures to northeast Illinois during the afternoon hours. Four people died due to heat related problems through July 31st but additional deaths were reported in early August. See Stormdata, August 2006, Illinois, Northeast.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2006-07-301FemalePermanent HomeDirect
Heat, Cook2006-07-3051MalePermanent HomeDirect
Heat, Cook2006-07-2928MalePermanent HomeDirect
Heat, Cook2006-07-3151MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519554.